Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

139 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can herbal capsules cause interstitial cystitis?

Answered by
Dr.
Dr. Shafi Ullah Khan

General & Family Physician

Practicing since :2012

Answered : 3614 Questions

default
Posted on Mon, 26 Oct 2015 in Medicines and Side Effects
Question: Hi, I am taking an four herbal capsules a day for high cholestrol. It contains selenium, red yeast rice, phytosterol esters, inositol hexanicotinate, guggul extract, coq 10, policosanol and gelatin, rice flour magnesisium sterate and soy.

Can any of these cause chronic interstitial cytisis?

Thank you.
doctor
Answered by Dr. Shafi Ullah Khan 1 hour later
Brief Answer:
Herbal medicine unlikely the trigger. Need management for cystitis

Detailed Answer:
Thank you for asking

I read your question and i understand your concern. The herbal supplements and its ingredients are not enough to trigger and stimulate bladder epithelium that much to cause interstitial cystitis. Most of the cases of interstitial cystitis can not be sorted out for the cause. It mostly is infection .

You will need physiotherapy exercises for bladder pain, NSAIDs, TCA antidepressants, antihistamines and Pentosan ( Elmiron). Apart from it TENS therapy sacral nerve stimulation may also help. In rare cases surgical options like fulguration, resection or augmentation procedures of bladder are needed. Talk to your urologist and let them decide what is best for you.

Meanwhile modify diet. Avoid notorious "four Cs" —that include:
1)carbonated beverages,
2)caffeine in all forms (including chocolate),
3) citrus products and
4)food containing high concentrations of vitamin C.
Also consider avoiding similar foods, such as tomatoes, pickled foods, alcohol and spices. Artificial sweeteners may aggravate symptoms in some people.

Wear loose clothes, reduce stress and if you smoke, stop it.

I hope it helps. Take good care of yourself and don't forget to close the discussion please.

Regards
Khan

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Treatment/Therapy ,  
Medical Procedures
Medical Topics ,   ,  

Recent questions on  Tens

doctor1 MD

I am a Kaiser Permanente member and have a nice GP who has prescribed gabapentin and a low dose of Norco for my chronic sciatic pain (since 2008). Recently I asked for a TENS unit to see if I can manage the pain with any meds because I think even mild pain meds probably decrease libido. Is that generally the case?

doctor1 MD

Hello
My mom has lung cancer and she is 46 years old.
Here's her medical history:
Left breast cancer (03.11.09); T1c(1-2cm) N0 (0/4nodes) Grade II IDC ER+/PR=HER2 (2+on IHC). She completed 6 cycles of adjuvant FAC chemotherapy followed by 60Gy/30fr adjuvant RT completed 05.0810. She was also started on Tamoxifen.
She developed rectal bleeding in February 2010. Colonoscopy in July 2010 showed a stenosing tumour extending from 10-18cm from the anal verge. Biopsy revealed a moderately differentiated adenocarcinoma and pelvic MRI suggested this to be a T3N2 lesion. She was started on Oxaliplatin, capecitabine , bevacizumab. She was admitted in the hospital due to complains of weakness, hypotension and bloody diarrhoea. After it was treated she underwent surgery and palliative colostomy without resection of the colonic primary because it was very adherent to the intra abdominal structures and the surgeon did not want to risk major exploration and dissection in the presence of peritonitis secondary to a colonic perforation. After post operative recovery she had been suffering from peripheral neuropathy and still is. However, she has found relief with TENS.
PET/CT scan showed bilateral pleural based metastatic lesions and a possible left lower lung parenchymal deposit also. the primary lesion did not show increased FDG uptake, possibly secondary to having its blood supply cut off by the surgeon. She was also diagnosed with multiple filling defects in the right lung on CTPA and received therapeutic low molecular weight heparin. She has a clot in her lung vessel for which she gets clexane injections everyday. She had pleural effusions aspirated three times since the start of May 2011, from the right and left side. She got a Groshong central venous catheter and started her chemotherapy (Ondansetron, dexamethasone, atropine, irinotecan). She completed 1 cycle of her chemotherapy. The chemotherapy was discontinued because of a severe infection due to the Groshong line. She was started on antibiotics but the catheter was ultimately removed. After the infection settled and she recovered a little of her strength, she was misdiagnosed with passive pneumonia and was given Tazocin. It was just recently diagnosed as loculated pleural effusion. She also has a collapsed lower right lobe. She had the effusions aspirated 3 times, one time every day.The lobe has shown improvement. She is now complaining of chest pain, pressure on the chest and extreme shortness of breath. She has been on oxygen for about a week now and finds it difficult and tiring to breath without the oxygen mask. The lung saturation however is within acceptable parameters so i dont understand why she finds it difficult to breath without the oxygen. It has gotten so bad that she's unable to talk properly and can hardly complete a sentence without taking breaks. Yesterday night her chest pain got so bad they had to give her morphine which took quite a lot of time to wear off and she felt extremely lethargic. She is complaining of palpitations and says her heart skips beats(for which she was given Metoprolol Tartrate) but no significant improvement is noted. But the doctor says her heart is doing fine, so im really confused. She also feels a tingling sensation around her lips, head and limbs quite frequently and keeps getting these tiny jolts every now and then. What do you suggest we do about that? Overall, she feels extremely weak and is drowsy and lethargic most of the times and im getting really worried because she is showing no signs of improvement. Should she start getting her chemotherapy even though she's really weak? and can you please tell me what to do about her breathing and lethargy?

doctor1 MD

I had a bowel movement this morning .... with soft formed dark colored feces and flowing out from the feces into the toilet water was maroon colored and it discolored the toilet water to reddish maroon. I have chronic low back pain, stopped Ibuprofen years ago because of the same problem and after a time the stools were soft formed, normal. So, after several years of normal stools I started taking Aleve and using a TENS unit for low back pain for about 3 months now and the bloody stools are back again. I m 73 y.o. female, 5 5 , 165# and in good health, no medicine except buproprion for depression and Aleve for chronic low back pain. I ve tried physical therapy, chiropractor who treated me with cold laser and stim (electrodes on my low back), now an acupuncturist. I have an appointment with a neuronsurgeon a month from now hoping he ll order a CT scan to determine if my back pain is a structural problem.... which can be easily corrected with non-invasive surgery... In the meantime I plan to discontinue the Aleve altogether. Your thoughts? I care for two grandchildren and need to be strong and healthy :)

doctor1 MD

Hi, Three years ago i moved homes. I moved a lot of heavy furniture etc. for 3 days. The days following, my hips began to hurt. That worked its way to my neck/head and began to get headaches . Chiropractor #1 took xrays. Said it was my lower spine...

doctor1 MD

Last few days had a burning sensation in my right leg near the hip now have a numbness like having an epidural?

doctor1 MD

I had a stroke May 1st, 33 days after a lumpectomy . My left foot is still numb, I m on my 5th round of chemo and being treated for hep C as well. Can you suggest anything I can do at home? I ve tried rubbing the foot with different textures,...

doctor1 MD

i have been having these wierd feelings latley and i cant figure out what to do its in my chest, it feels tight and like in a way cold, and empty! i have these feelings of just crying and i feel like clinching my hands into fists and like tightening up my ars and shaking, like super mad! what is it and what do i do?